First, there was a June 2, 2016 FDA safety alert regarding Zecuity and the apparent increased risk of these unusual side effects. From this notification, “FDA Drug Safety Communication: FDA evaluating the risk of burns and scars with Zecuity (sumatriptan) migraine patch”, we get these details:
The U.S. Food and Drug Administration (FDA) is investigating the risk of serious burns and potential permanent scarring with the use of Zecuity (sumatriptan iontophoretic transdermal system) patch for migraine headaches. We are investigating the cause and extent of these serious side effects and will update the public with new information when our review is complete….
Since marketing of the Zecuity patch began in September 2015, a large number of patients have reported they experienced burns or scars on the skin where the patch was worn. The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin. As a result, we are investigating these serious adverse events to determine whether future regulatory action is needed.
This was followed closely by a June 10, 2016 Teva Pharmaceuticals “Dear Doctor” letter to health care providers about Zecuity, its migraine drug patch. From that document we get the following:
Dear Health Care Provider:
The purpose of this letter is to inform you that we are suspending the sale, marketing and distribution of ZECUITY® (sumatriptan iontophoretic transdermal system), indicated for the acute treatment of migraine with or without aura in adults. Teva has received postmarketing reports of application site reactions described as “burn” and/or “scar” in patients treated with ZECUITY. Descriptions of these reactions have included severe redness, cracked skin, blistering or welts, and burns or scars where the patch was worn. Patients described severe pain, itching, or burning. Although many cases resolved within hours to weeks, there are reports of cases with unresolved skin reactions, typically skin discoloration, after several months.
Of course, we will continue to monitor this newly emerging drug safety issue regarding the migraine patch Zecuity, as well as the Zecuity recall issued by Teva in mid-June 2016.[Read this article in full at original source]
Strictly Confidential, No Obligation